Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

I am breastfeeding. Noticed fast heart rate. What could be causing this?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1510 Questions
I am a mother of 4 my a children are 10 8 6 and 6 months. At 3 months after giving birth I noticed my heart would race will sitting and standing from 80 to 130. I drink a lot of fluids soul to vitamins electrolytes. Now after having my baby 4 months later my hair seems to be falling out at the root . I am breastfeeding but in March well my baby was 2 weeks old I decided to get a black tattoo. Of 5 little birds in a birdcage in some letters. So now I think the text you might be making me sick or is it just giving birth. I never lost my hair or had a racing heart with my other children. I went to my cardiologists and my heart output was 50 but then a month later my heart output became 55. I did have a heart break my fiance left me. And I believe that that stress weekend my heart. I also feel shaky inside like my body is kind of vibrating but I've been to the allergist. Cardiologists and my primary care doctor and everybody thinks I'm crazy. Please help like I said the only thing I did different as I get my first tattoo and then all these things started happening I am breastfeeding my 6 month old.
Posted Mon, 8 Oct 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Timothy Raichle 2 hours later
Hello, I would be happy to help you with your question.

You imply that this has been a problem for 17 years (a full 7 years before the birth of your first child) so it seems that this is not a new problem, and its occurrence while probably worse during or after pregnancy, is not really that suprising. That being said, it is obviously of concern to you and your doctors as you have had a thorough workup including two heart ultrasounds.

There is a systematic way that "tachycardia" is approached and it is important to differentiate exactly what is going on from an "electrical" point of view with regard to the heart muscle itself. I am assuming that you have worn a Halter Monitor (so they can visualize these events in real time). If you have not, then this needs to be done. It is never wrong to get a second opinion with another cardiologist, especially one with experience in electrical conduction abnormalities.

With regard to the hair loss, this is actually normal after the birth of a child. It is really quite common about 4-6 months after birth and will eventually resolve. It is completely normal.

I believe that the tattoo and recent relationship stress do not have anything to do with your current problems.

I hope this helps - let me know if you have more questions - DR XXXXXXX
Above answer was peer-reviewed by
Follow-up: I am breastfeeding. Noticed fast heart rate. What could be causing this? 28 minutes later
Yes I have had text cardia since I was 14. But this is a new symptom with my heart where when I stand it will go into a mild text cardia. The full text cardia beats at 2 20. My heart muscle is strong there's no problem but 3 years ago my heart output was at 65. Now it's at 55. I think the racing hurt when I stand is something new that's only happened since May. I have won the monitor I have done all the tests and the treadmill test. I did some research it sounds like I have p o t s.

Also I'm not sure why since May I've felt vibrating and shaking inside either though do you know what that could be

With a hair falling out it is normal to have it falls from the root?
Answered by Dr. Timothy Raichle 2 hours later
Can you please clarify what POTS is?
Above answer was peer-reviewed by
Follow-up: I am breastfeeding. Noticed fast heart rate. What could be causing this? 1 hour later
WWW.WWWW.WW On line I read POTS is from laying to sitting to standing heart rate goes up
I'm also a 147 pounds 56 slender white female. Never did drugs don't drink don't smoke.
Answered by Dr. Timothy Raichle 9 minutes later
Thank you for that clarification.

First let me address the hair loss issue. Hair is always in a state of doing nothing, growing, or falling out. The hormones of pregnancy unfortunately cause the hairs to all get in "sync" with one another. This leads to a big "fall-out" months after delivery, including the roots. The hairs eventually get OUT of sync with one another and the sense that you are losing your hair will pass.

With regard to this syndrome, I appreciate this reference. I have also looked it up in another source, and there are treatments available that you should talk with your cardiologist about:

1. The optimal therapy of postural tachycardia syndrome (POTS) is uncertain.
2. Exacerbating factors, medications, dehydration, and inactivity should be avoided.
3. Fludrocortisone (0.1 to 0.4 mg per day) is most effective when combined with increased salt and water intake.
4. Adrenoreceptor agonists may be helpful in some patients (eg, midodrine 2.5 to 10 mg three times daily).
5. Both intravenous phenylephrine and oral midodrine have been associated with improved symptoms and heart rate response in some patients.
6. Pyridostigmine (30 mg daily) may attenuate the tachycardia and improve symptoms

I am by no means an expert, but this is to let you know that there are things that can be tried that have some value in experimental treatments.

I wish you the best of luck!! Please remember to leave feedback.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor